Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Brownsville, TX

July 21, 2021Starr County, Texas

NWS Brownsville, TX issued this special weather statement at Jul 21, 2021, 2:25 PM CDT for Starr County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 2:25 PM CDT (19:25 UTC)
Expired
Jul 21, 2021, 3:00 PM CDT
In force
35 min
Issued by
NWS Brownsville, TX

County Starr County, TX

The radar

The Brownsville radar (KBRO), 151 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 7.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2566 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

303 
WWUS84 KBRO 211925
SPSBRO

Special Weather Statement
National Weather Service Brownsville TX
225 PM CDT Wed Jul 21 2021
 
TXZ249-252-212000-
Jim Hogg TX-Starr TX-
225 PM CDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JIM HOGG AND NORTH
CENTRAL STARR COUNTIES UNTIL 300 PM CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm near
El Sauz, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Viboras, El Sauz, La Gloria, Santa Catarina, San Rafael Ranch
Airport, Santa Elena and Diamond O Ranch Airport.

LAT...LON 2681 9842 2680 9842 2644 9875 2652 9897
      2697 9885
TIME...MOT...LOC 1925Z 200DEG 48KT 2656 9882 

$$

BA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this special weather statement went out at Jul 21, 12:54 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 21, 12:54 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1254 PM CDT Wed Jul 21 2021

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Satellite and radar images as well as surface
observations indicate convection continues to develop across the
coastal sections of the CWA early this afternoon. In
addition...showers and thunderstorms continue to develop across
northeast Mexico to the southwest of the Rio Grande Valley,
Otherwise...low to mid level clouds were across the rest of deep
south Texas. Ceilings were near 2800ft at KTXW to near 11000ft at
KHRL. Visibilities were near 5SM with rain at KPIL. Expect MVFR
to VFR conditions across the Rio Grande Valley through the rest
of the afternoon into this evening as showers and thunderstorms
continue to develop along outflow boundaries moving across deep
south Texas and move across and/or near local aerodromes.
&&

.PREV DISCUSSION... /issued 638 AM CDT Wed Jul 21 2021/
DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Latest GOES-16 IR/WV imagery shows some patchy low-
level stratus developing across some portions of deep south Texas.
Latest surface observation (as of 1130z) at MFE shows BKN015
cloud deck. This stratus deck shouldn't last too long and likely
mix out by 14-15z. Overall, VFR conditions are expected to prevail
through the day, but showers and thunderstorms are expected to
increase this afternoon. Any shower/storm will be capable of
producing heavy rain, lowering ceilings and visibilities briefly,
gusty winds, and cloud-to-ground lightning. Convection is
forecast to end after sunset, sometime around 01-02z this evening.
Winds will be light to moderate out of the southeast through the
TAF period.

PREV DISCUSSION... /issued 342 AM CDT Wed Jul 21 2021/

SHORT TERM (Now through Thursday): Biggest challenge for the short-
term forecast package was determining timing and coverage of PoPs
through the period. Yesterday afternoon/evening's convection left
the environment over Deep South Texas worked over and stable
overnight tonight...for the most part. A stray thunderstorm was able
to develop just south of Cameron County, across the Rio Grande, and
worked its way northeastward over the city of Brownsville just after
1 AM this morning before dissipating. Expect the atmosphere to
destabilize again later this morning, after daytime heating gets
going. Latest runs from the HRRR have been pretty persistent showing
showers and thunderstorms getting going again across the lower RGV
around noon-time, give/take an hour or so, before spreading north
and westward through the afternoon. The initiation timing seems
reasonable, given the stability of the current atmosphere.

A modest upper-level low will settle over north-central Texas by
this afternoon, providing enough lift for scattered to numerous
showers and thunderstorms to develop, mostly for this afternoon
and into early this evening. PWATs are forecast to range between
2-2.25 inches through the day, allowing for some heavy rainfall to
occur with any shower/storm that develops. WPC still has all of
the CWA under a Marginal Risk of excessive rainfall exceeding
flash flood guidance today; therefore flash flooding is a
possibility, with nuisance flooding looking likely for some areas.
QPF amounts is a bit tricky to forecast today, with general
amounts ranging from a quarter of an inch, up to an inch of rain
across the CWA. However, some locations may see greater amounts
under heavier downpours.

The upper-low will shift westward over northwest Texas tonight as
upper-level ridging over the eastern Gulf begins to expand over the
central Gulf. Plenty of low and upper level moisture will linger
through the day on Thursday, helping to keep scattered showers and
thunderstorms in the area. Although not expecting to see the
rainfall amounts we are expecting to see today, cannot rule out some
heavy showers and thunderstorms on Thursday, especially during the
morning hours.

With a plethora of cloud cover and precipitation chances in the
short-term, high temperatures are expected to be below seasonal
average, with highs in the lower-mid 90s today and mid-upper 90s on
Thursday. Low temperatures tonight will remain warm and muggy,
generally in the mid-upper 70s.

LONG TERM (Thursday Night through Tuesday): For the period, Deep
South Texas and the Rio Grande Valley will be under the influence
of 500 mb high pressure, the center of which will gradually shift
from the central Gulf of Mexico to the Central Plains. This will
create dry weather with near to above normal temperatures daily.

MARINE (Now through Thursday): A weak pressure gradient along the
lower Texas coast will maintain generally favorable marine
conditions through the period. However, scattered to numerous shower
and thunderstorm activity though Thursday could lead to brief
elevated seas and increased winds with the convection.

Thursday Night through Tuesday: Surface high pressure centered
over the northwest Gulf of Mexico will produce generally light to
moderate winds and low to moderate seas along the Lower Texas
Coast during the period. However, breezy winds may create Small
Craft Exercise Caution conditions Friday and Saturday, especially
on the Laguna Madre.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  92  80  92 /  30  50   0   0
BROWNSVILLE          78  93  80  94 /  30  50   0   0
HARLINGEN            76  94  78  95 /  30  50   0   0
MCALLEN              77  96  78  97 /  30  30   0   0
RIO GRANDE CITY      76  99  78 102 /  30  20   0   0
SOUTH PADRE ISLAND   81  89  82  87 /  30  50   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
https://weather.gov/rgv

61-Castillo/68-McGinnis/59-GB/65-Soria
Hazardous weather outlook, Jul 21, 4:17 AM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
417 AM CDT Wed Jul 21 2021

TXZ248>257-351-353-220930-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
417 AM CDT Wed Jul 21 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are forecast today.
Heavy rainfall is possible, producing nuisance flooding in low-
lying and poorly-draining areas. Isolated flash flooding cannot be
ruled out under heavier thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat index values up to 109 degrees are expected during the
afternoon hours of Thursday through Tuesday.

Scattered showers and thunderstorms are forecast for Thursday.
Heavy rainfall is possible, producing nuisance flooding in low-
lying and poorly-draining areas.

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-220930-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
417 AM CDT Wed Jul 21 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 21, 12:28 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1228 PM CDT Wed Jul 21 2021

TXZ257-211815-
Coastal Cameron TX-
1228 PM CDT Wed Jul 21 2021

...SPECIAL WEATHER STATEMENT...

At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holly Beach, or 11 miles northeast of Laureles, moving northeast at
10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Cameron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2623 9718 2629 9720 2627 9732 2625 9733
      2625 9728 2624 9733 2620 9730 2621 9728
      2623 9719 2614 9734 2615 9738 2639 9733
      2627 9734 2632 9722 2628 9729 2632 9720
      2624 9718
TIME...MOT...LOC 1728Z 218DEG 7KT 2620 9733

McGinnis
Special weather statement, Jul 21, 1:15 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Brownsville TX
115 PM CDT Wed Jul 21 2021

TXZ252-253-211900-
Southern Hidalgo TX-Starr TX-
115 PM CDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HIDALGO AND SOUTH
CENTRAL STARR COUNTIES UNTIL 200 PM CDT...

At 115 PM CDT, Doppler radar was tracking a strong thunderstorm over
Los Ebanos, moving north at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Penitas, Sullivan City, La Joya, Los Ebanos, La Grulla, Jimmy Carter
High School, John F Kennedy Elementary School, La Victoria, Lorenzo
De Zavala Middle School and Cuevitas.

LAT...LON 2623 9845 2622 9848 2620 9848 2621 9851
      2622 9850 2622 9852 2624 9852 2625 9856
      2624 9855 2622 9856 2626 9859 2625 9862
      2626 9862 2624 9864 2624 9867 2626 9868
      2627 9870 2642 9869 2637 9836 2620 9843
TIME...MOT...LOC 1815Z 188DEG 19KT 2622 9860

BA
Special weather statement, Jul 21, 1:31 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Brownsville TX
131 PM CDT Wed Jul 21 2021

TXZ248-252-211915-
Zapata TX-Starr TX-
131 PM CDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JIM HOGG...
NORTHWESTERN STARR AND SOUTHEASTERN ZAPATA COUNTIES UNTIL 215 PM
CDT...

At 130 PM CDT, Doppler radar was tracking a strong thunderstorm near
Salineno, or 9 miles northwest of Roma, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roma, Escobares, Viboras, Lopeno, New Falcon, Roma Creek, Fronton,
Roma High School, Salineno and Falcon State Park.

LAT...LON 2691 9919 2680 9896 2679 9895 2679 9894
      2671 9879 2640 9896 2639 9901 2641 9903
      2640 9907 2640 9908 2643 9911 2647 9909
      2650 9910 2652 9913 2654 9917 2662 9918
      2666 9920 2672 9921 2675 9924 2680 9925
TIME...MOT...LOC 1830Z 206DEG 35KT 2647 9914

BA
Special weather statement, Jul 21, 1:48 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Brownsville TX
148 PM CDT Wed Jul 21 2021

TXZ252-211930-
Starr TX-
148 PM CDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL STARR COUNTY UNTIL
230 PM CDT...

At 148 PM CDT, Doppler radar was tracking a strong thunderstorm over
Santa Cruz, or near Rio Grande City, moving north at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rio Grande City, La Rosita, El Sauz, Garciasville, Starr County
Memorial Hospital, La Puerta, Ringgold Middle School, Los Alvarez,
Fort Ringgold County Park and Garceno.

LAT...LON 2627 9872 2628 9870 2629 9871 2630 9875
      2631 9875 2631 9874 2633 9875 2633 9879
      2637 9880 2636 9884 2637 9886 2635 9890
      2639 9893 2637 9894 2638 9895 2638 9896
      2640 9896 2657 9887 2647 9858 2627 9870
TIME...MOT...LOC 1848Z 200DEG 18KT 2632 9880

BA
Special weather statement, Jul 21, 2:00 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Brownsville TX
200 PM CDT Wed Jul 21 2021

TXZ253-353-211945-
Southern Hidalgo TX-Northern Hidalgo TX-
200 PM CDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HIDALGO COUNTY UNTIL
245 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm over
Citrus City, or near La Joya, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Palmhurst, Mccook, Alton, Sylvia Vela Park, Narciso G. Cavazos
Elementary School, La Homa, Abram-Perezville, Doffing, Palmview High
School and Citrus City.

LAT...LON 2621 9830 2628 9854 2654 9843 2650 9819
TIME...MOT...LOC 1900Z 200DEG 18KT 2632 9842

BA
Special weather statement, Jul 21, 2:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Brownsville TX
225 PM CDT Wed Jul 21 2021

TXZ249-252-212000-
Jim Hogg TX-Starr TX-
225 PM CDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JIM HOGG AND NORTH
CENTRAL STARR COUNTIES UNTIL 300 PM CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm near
El Sauz, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Viboras, El Sauz, La Gloria, Santa Catarina, San Rafael Ranch
Airport, Santa Elena and Diamond O Ranch Airport.

LAT...LON 2681 9842 2680 9842 2644 9875 2652 9897
      2697 9885
TIME...MOT...LOC 1925Z 200DEG 48KT 2656 9882

BA

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:26 PM CDTSevere Thunderstorm WarningBROHidalgo34 min
Jul 20, 7:56 PM CDTSevere Thunderstorm WarningBROHidalgo34 min
Jul 20, 8:03 PM CDTAreal Flood AdvisoryBROHidalgo57 min
Jul 21, 12:02 PM CDTSpecial Weather StatementBROCameron43 min
Jul 21, 12:28 PM CDTSpecial Weather StatementBROCameron47 min
Jul 21, 1:15 PM CDTSpecial Weather StatementBROStarr45 min
Jul 21, 1:16 PM CDTAreal Flood AdvisoryBROCameron119 min
Jul 21, 1:31 PM CDTSpecial Weather StatementBROStarr44 min
Jul 21, 1:48 PM CDTSpecial Weather StatementBROStarr42 min
Jul 21, 2:00 PM CDTSpecial Weather StatementBROHidalgo45 min
Jul 21, 2:05 PM CDTAreal Flood AdvisoryBROHidalgo115 min
Jul 21, 2:37 PM CDTAreal Flood AdvisoryBROCameron7 min
Jul 21, 2:44 PM CDTFlash Flood WarningBROCameron63 min
Jul 21, 2:44 PM CDTSpecial Weather StatementBROHidalgo31 min
Jul 21, 2:56 PM CDTAreal Flood AdvisoryBROCameron, Hidalgo5 hr
Jul 21, 2:59 PM CDTSpecial Weather StatementBROStarr31 min
Jul 21, 3:22 PM CDTSpecial Weather StatementBROKenedy23 min
Jul 21, 3:39 PM CDTAreal Flood AdvisoryBROHidalgo111 min
Jul 21, 3:53 PM CDTAreal Flood AdvisoryBROHidalgo52 min
Jul 21, 4:15 PM CDTFlash Flood Warning Considerable damage threatBROHidalgo105 min
Jul 21, 4:27 PM CDTAreal Flood AdvisoryBROBrooks63 min
Jul 21, 4:40 PM CDTAreal Flood AdvisoryBROCameron110 min
Jul 21, 4:56 PM CDTSpecial Weather StatementBROCameron49 min
Jul 21, 5:31 PM CDTAreal Flood AdvisoryBROCameron89 min
Jul 21, 5:40 PM CDTSpecial Weather StatementBROCameron50 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.